Annals of Global Analysis and Geometry

, Volume 44, Issue 1, pp 5–21 | Cite as

Geodesic distance for right invariant Sobolev metrics of fractional order on the diffeomorphism group

  • Martin Bauer
  • Martins Bruveris
  • Philipp Harms
  • Peter W. MichorEmail author


We study Sobolev-type metrics of fractional order s ≥ 0 on the group Diff c (M) of compactly supported diffeomorphisms of a manifold M. We show that for the important special case M = S 1, the geodesic distance on Diff c (S 1) vanishes if and only if \({s\leq\frac12}\). For other manifolds, we obtain a partial characterization: the geodesic distance on Diff c (M) vanishes for \({M=\mathbb{R}\times N, s < \frac12}\) and for \({M=S^1\times N, s\leq\frac12}\), with N being a compact Riemannian manifold. On the other hand, the geodesic distance on Diff c (M) is positive for \({{\rm dim}(M)=1, s > \frac12}\) and dim(M) ≥ 2, s ≥ 1. For \({M=\mathbb{R}^n}\), we discuss the geodesic equations for these metrics. For n = 1, we obtain some well-known PDEs of hydrodynamics: Burgers’ equation for s = 0, the modified Constantin–Lax–Majda equation for \({s=\frac12}\), and the Camassa–Holm equation for s = 1.


Diffeomorphism group Geodesic distance Sobolev metrics of non-integral order 

Mathematics Subject Classification (1991)

Primary 35Q31 58B20 58D05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnold V.I.: Sur la géometrie différentielle des groupes de lie de dimension infinie et ses applications à l’hydrodynamique des fluides parfaits. Ann. Inst. Fourier 16, 319–361 (1966)CrossRefGoogle Scholar
  2. 2.
    Bauer M., Harms P., Michor P.W.: Sobolev metrics on shape space of surfaces. J. Geom. Mech. 3(4), 389–438 (2011)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bauer M., Bruveris M., Harms P., Michor P.W.: Vanishing geodesic distance for the riemannian metric with geodesic equation the KdV-equation. Ann. Glob. Anal. Geom. 41(4), 461–472 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Constantin A., Kolev B.: Geodesic flow on the diffeomorphism group of the circle. Comment. Math. Helv. 78(4), 787–804 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Constantin A., Kappeler T., Kolev B., Topalov P.: On geodesic exponential maps of the Virasoro group. Ann. Glob. Anal. Geom. 31(2), 155–180 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Ebin D.G., Marsden J.: Groups of diffeomorphisms and the motion of an incompressible fluid. Ann. Math. 92(2), 102–163 (1970)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Eichhorn J.: The boundedness of connection coefficients and their derivatives. Math. Nachr. 152, 145–158 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Eichhorn J.: Global Analysis on Open Manifolds. Nova Science Publishers Inc., New York (2007)zbMATHGoogle Scholar
  9. 9.
    Epstein D.B.A.: The simplicity of certain groups of homeomorphisms. Compositio Math. 22, 165–173 (1970)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Escher, J., Kolev, B., Wunsch, M.: The geometry of a vorticity model equation. arXiv:1010.4844v1 [math.AP] 23 Oct (2010)Google Scholar
  11. 11.
    Gay-Balmaz F.: Well-posedness of higher dimensional Camassa-Holm equations. Bull. Transilv. Univ. Braşov Ser. III 2(51), 55–58 (2009)MathSciNetGoogle Scholar
  12. 12.
    Greene R.E.: Complete metrics of bounded curvature on noncompact manifolds. Arch. Math. 31(1), 89–95 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Kordyukov Y.A.: L p-theory of elliptic differential operators on manifolds of bounded geometry. Acta Appl. Math. 23(3), 223–260 (1991)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Mather J.N.: Commutators of diffeomorphisms. Comment. Math. Helv. 49, 512–528 (1974)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Mather J.N.: Commutators of diffeomorphisms. II. Comment. Math. Helv. 50, 33–40 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Micheli, M., Michor, P.W., Mumford, D.: Sobolev metrics on diffeomorphism groups and the derived geometry of spaces of submanifolds. Mathematics. arXiv:1202.3677 (to appear)Google Scholar
  17. 17.
    Michor, P.W.: Some geometric evolution equations arising as geodesic equations on groups of diffeomorphisms including the Hamiltonian approach. In: Phase space analysis of partial differential equations, volume 69 of Progr. Nonlinear Differential Equations Appl., pp. 133–215. Birkhäuser, Boston (2006)Google Scholar
  18. 18.
    Michor, P.W., Mumford, D.: Vanishing geodesic distance on spaces of submanifolds and diffeomorphisms. Doc. Math. 10, 217–245 (electronic) (2005)Google Scholar
  19. 19.
    Michor P.W., Mumford D.: Riemannian geometries on spaces of plane curves. J. Eur. Math. Soc. (JEMS) 8, 1–48 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Michor P.W., Ratiu T.: Geometry of the Virasoro–Bott group. J. Lie Theory 8, 293–309 (1998)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Ovsienko V.Y., Khesin B.A.: Korteweg–de Vries superequations as an Euler equation. Funct. Anal. Appl. 21, 329–331 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Shubin, M.A.: Spectral theory of elliptic operators on noncompact manifolds. Astérisque 207(5), 35–108 (1992). Méthodes semi-classiques, vol. 1 (Nantes, 1991)Google Scholar
  23. 23.
    Stein E.M., Shakarchi R.: Fourier Analysis, Volume 1 of Princeton Lectures in Analysis. Princeton University Press, Princeton, NJ (2003). An introductionGoogle Scholar
  24. 24.
    Stein E.M., Weiss G.: Introduction to Fourier Analysis on Euclidean Spaces, Princeton Mathematical Series, No. 32. Princeton University Press, Princeton (1971)Google Scholar
  25. 25.
    Thurston W.: Foliations and groups of diffeomorphisms. Bull. Am. Math. Soc. 80, 304–307 (1974)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Triebel H.: Theory of Function Spaces. II, Volume 84 of Monographs in Mathematics. Birkhäuser, Basel (1992)CrossRefGoogle Scholar
  27. 27.
    Triebel H.: The Structure of Functions, Volume 97 of Monographs in Mathematics. Birkhäuser, Basel (2001)CrossRefGoogle Scholar
  28. 28.
    Wunsch M.: On the geodesic flow on the group of diffeomorphisms of the circle with a fractional Sobolev right-invariant metric. J. Nonlinear Math. Phys. 17(1), 7–11 (2010)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  • Martin Bauer
    • 1
  • Martins Bruveris
    • 2
  • Philipp Harms
    • 3
  • Peter W. Michor
    • 1
    Email author
  1. 1.Fakultät für MathematikUniversität WienWienAustria
  2. 2.Insitut de mathématiquesEPFLLausanneSwitzerland
  3. 3.Edlabs, Harvard UniversityCambridgeUSA

Personalised recommendations